- Introduction to fatigue in cancer treatment
- Causes of fatigue
- Treatment of fatigue
Fatigue is a vague yet common complaint. Fatigue can be defined as a daily lack of energy, an unusual or excessive whole-body tiredness not relieved by sleep. It can be acute (lasting a month or less) or chronic (lasting for months or longer). Fatigue can prevent a person from functioning normally and have significant impact on a person’s quality of life.
Fatigue is the most frequently reported symptom of cancer and cancer treatment. Although well recognised by health professionals as a significant problem, cancer fatigue is still poorly understood. It manifests as a chronic or long-lasting sense of exhaustion and decreased ability to do normal activities that is not relieved by rest or sleep.
There are many possible causes of fatigue, most of which are completely unrelated to cancer.
Some general causes include:
- Infections (e.g. influenza, glandular fever, pneumonia, urinary tract infections);
- Complications of serious illnesses such as inflammatory diseases;
- Heart failure;
- Renal failure;
- Sleep apnoea;
- Diabetes; and
- Thyroid disease.
How exactly cancer causes fatigue is still poorly understood.
Cancer treatments commonly associated with fatigue include:
- Chemotherapy: Any chemotherapy drug may cause fatigue. For some patients, fatigue lasts only a few days, while for others it may persist throughout the course of treatment and continuing after the treatment is complete. The fatigue may be due to anaemia which chemotherapy drugs can cause.
- Radiotherapy: Radiotherapy can cause fatigue that increases over time. This can occur regardless of the treatment site. Fatigue usually lasts from 3 to 4 weeks after treatment stops but can continue for up to 2 to 3 months. In addition, radiation therapy to the neck area can affect the thyroid gland and cause hypothyroidism (which can contribute to fatigue).
- Bone marrow transplant: Bone marrow transplant can cause fatigue that lasting up to one year.
- Biological agents: Interferons and interleukins are cytokines, chemicals that are normally released by white blood cells in response to infection. They carry messages that regulate other elements of the immune and endocrine systems. At high levels, these cytokines can be toxic and lead to persistent fatigue.
- Combination therapy: if more than one type of treatment is used, eg. chemotherapy and radiotherapy, the chances of treatment related fatigue will increase.
Other factors that may contribute to cancer-related fatigue include:
- Tumour-induced "hypermetabolic" state: Due to tumour cells competing for nutrients, often at the expense of the normal cells’ growth.
- Poor nutrition: Due to weight loss and nausea from the side effects of treatments can contribute to fatigue.
- Other medications: Medications used to treat side effects (e.g. nausea, pain, depression, anxiety, seizures) can cause fatigue.
- Pain and stress: Research shows that chronic pain increases fatigue, as does stress.
- Depression: Depression/adjustment disorder which may be pre-existing or related to stress caused by the diagnosis of cancer.
Treating fatigue is often difficult as usually there is no obvious cause or there may be many contributing causes. When there is an obvious cause, such as anaemia or low thyroid hormone levels, then this should be treated appropriately.
In terms of cancer related fatigue, so far the only treatment which has been proven to improve energy levels is exercise. Studies have shown that a properly designed exercise programme helps maintain muscle strength, prevent worsening fatigue, and in many people, can actually lead to an increase in energy levels. Patients should be encouraged to keep active for as long as possible, within their abilities. Physiotherapy may also help people to stay active.
A number of studies have suggested that drugs can be used to treat anorexia. The most commonly used drugs include corticosteroids and progesterone. Patients who have problems with nutritional intake may also be advised to take a high calorie diet. Referral to a dietician may be helpful.
Other drug intervention
Any treatments that relieve the effects of cancer or side effects of treatment may also affect energy levels. Effectively treating problems such as pain, nausea, anaemia or depression, is likely to have an impact on symptoms of fatigue.
Treatment of anaemia
Anaemia is a common problem in cancer patients, with frequency related to the type of cancer and the way it is being treated. There are medications available which can encourage the patient’s body to produce more red blood cells, resulting in reduced anaemia-related fatigue and improvement in patient’s ability to perform daily tasks.
Depression or adjustment disorder can commonly occur in patients with cancer, particularly those with advanced disease. Antidepressants may be of value when patients have fatigue associated with depression.
Patients may receive helpful advice on managing their anxiety through professional and self-help sources, such as counselling, patient support groups, psychological support and occupational therapy. Other methods that may reduce fatigue include relaxation methods, yoga and massage. Activities such as music, humour and socialising with friends and family may help, and so may energy conserving strategies such as planning and pacing activities and work, and eliminating unnecessary tasks.
For more information on cancer, including breast, prostate, kidney and stomach cancer, see Cancer: Overview.
All content and media on the HealthEngine Blog is created and published online for informational purposes only. It is not intended to be a substitute for professional medical advice and should not be relied on as health or personal advice. Always seek the guidance of your doctor or other qualified health professional with any questions you may have regarding your health or a medical condition. Never disregard the advice of a medical professional, or delay in seeking it because of something you have read on this Website. If you think you may have a medical emergency, call your doctor, go to the nearest hospital emergency department, or call the emergency services immediately.